In a 73-year-old woman with a history of bipolar disorder presenting with acute confusion and lethargy, what diagnostic tests and medication adjustments are indicated?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 29, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Delirium Workup and Medication Review Required

This 73-year-old woman with bipolar disorder presenting with acute confusion and lethargy most likely has delirium, which is a medical emergency requiring immediate identification and treatment of underlying causes, with particular attention to lithium toxicity despite therapeutic levels, infection, and medication-related causes 1, 2, 1.

Immediate Diagnostic Approach

Clinical Assessment

The presentation fits hypoactive delirium, which is more common in older adults and carries higher mortality risk 1. Key features present:

  • Acute onset confusion and lethargy
  • Older age (73 years)
  • History of bipolar disorder (on lithium presumptively)

Use the Confusion Assessment Method (CAM) to formally diagnose delirium, assessing for acute onset, fluctuating course, inattention, and altered consciousness 1, 3.

Critical Labs Already Available - Interpretation

Your existing labs reveal several concerning findings:

Elevated inflammatory markers:

  • CRP 14.2 (H) - suggests infection or inflammation 2
  • ESR 58 (H) - supports inflammatory process

Mild anemia:

  • Hemoglobin 9.7-9.9 (L) - may contribute to hypoxia and confusion

Hypokalemia:

  • Potassium 3.3 (L) on both dates - can worsen with lithium use

Respiratory acidosis (compensated):

  • pCO2 elevated (47-56 mmHg) - suggests hypoventilation, possible contributing factor

Additional Tests Needed Immediately

1. Lithium Level - MOST CRITICAL

  • Even with "therapeutic" levels (0.6-1.2 mmol/L standard range), older adults can develop chronic lithium toxicity at levels as low as 0.47-0.67 mmol/L 4, 5
  • Symptoms of lithium toxicity can occur at therapeutic levels in elderly patients, especially with risk factors present: advanced age, potential dehydration, medications 6, 4
  • Target range for adults >60 years should be 0.4-0.6 mmol/L, NOT the standard 0.6-1.2 mmol/L 4, 5

2. Urinalysis and Urine Culture

  • Already pending - UTI is the most common precipitant of delirium in elderly 2, 3
  • Your UA shows trace blood but negative leukocyte esterase and nitrites - await culture

3. Chest X-ray

  • Already ordered - pneumonia is second most common infectious cause 2

4. Blood Cultures

  • Already pending - appropriate given elevated CRP

5. EEG if diagnosis remains unclear

  • Can help diagnose chronic lithium toxicity even with therapeutic levels 6
  • Useful if non-convulsive seizures suspected

6. Medication Reconciliation

  • Review ALL medications for anticholinergic burden, drug interactions with lithium (NSAIDs, ACE inhibitors, diuretics, thiazides) 7, 4
  • Check for recent medication changes

Medication Management

Immediate Actions

1. Hold or Reduce Lithium Pending Level

  • If lithium level >0.6 mmol/L in this 73-year-old, STOP lithium immediately 4, 5
  • Even if level is 0.4-0.6 mmol/L, consider holding given acute confusion 6, 4
  • Chronic lithium toxicity can present with neuropsychiatric symptoms despite therapeutic levels 6

2. Correct Hypokalemia

  • Replete potassium to >4.0 mmol/L
  • Hypokalemia increases lithium toxicity risk

3. Ensure Adequate Hydration

  • Dehydration increases lithium levels and toxicity risk 4

4. Review and Discontinue High-Risk Medications

Specifically eliminate:

  • Anticholinergic medications (antihistamines, muscle relaxants, overactive bladder agents) - cause confusion and delirium 7, 3
  • Benzodiazepines - if present, may cause paradoxical agitation or worsen confusion 7
  • NSAIDs - increase lithium levels 4
  • ACE inhibitors/diuretics - increase lithium levels 4

5. Avoid Chemical Restraints Unless Absolutely Necessary

  • If agitation requires treatment: haloperidol preferred over benzodiazepines 3
  • Minimize antipsychotic use given age and delirium risk

Bipolar Disorder Management During Acute Phase

Do NOT treat presumed mania during acute delirium 1. The confusion may represent:

  • Delirium (most likely)
  • Chronic lithium toxicity mimicking mania 6
  • "Pseudodementia" from untreated mania (less likely given acute onset) 8

Wait until delirium clears to reassess psychiatric status.

Long-term Bipolar Medication Adjustments

Once delirium resolves:

If lithium is continued:

  • Target level 0.4-0.6 mmol/L for age >60 years 4, 5
  • Monitor renal function closely (current eGFR 79-85 is acceptable)
  • Check levels more frequently (every 3-6 months minimum)
  • Avoid interacting medications

Alternative mood stabilizers if lithium discontinued:

  • Valproate (monitor for hepatotoxicity, thrombocytopenia)
  • Lamotrigine (better for bipolar depression)
  • Atypical antipsychotics: quetiapine or aripiprazole preferred in elderly 9

Common Pitfalls to Avoid

  1. Assuming therapeutic lithium levels exclude toxicity in elderly patients - chronic toxicity occurs at lower levels 6, 4

  2. Attributing confusion to "just mania" in bipolar patients - delirium is a medical emergency with 2x mortality if missed 2

  3. Using benzodiazepines for agitation - worsens delirium, especially in elderly 3

  4. Failing to check medication interactions - NSAIDs, ACE inhibitors, diuretics all increase lithium toxicity risk 4

  5. Not adjusting lithium therapeutic range for age - standard 0.6-1.2 mmol/L range is too high for patients >60 years 4, 5

Monitoring Plan

  • Serial cognitive assessments with CAM 1
  • Daily electrolytes until stable
  • Lithium level immediately, then 24-48 hours after any dose adjustment
  • Monitor for resolution of confusion over 24-72 hours after treating underlying cause
  • Reassess psychiatric status only after delirium clears

Related Questions

What is the recommended oxcarbazepine (Trileptal) dosing schedule for bipolar disorder, including starting dose, titration, maintenance range, and adjustments for renal impairment and elderly patients?
What is the safest first-line mood stabilizer for older adults with bipolar disorder?
What is the best approach to managing psychotropic medications in an 82‑year‑old female nursing‑home resident with longstanding bipolar disorder, recent frontal‑lobe syndrome from anoxic brain injury after a hemorrhagic cerebrovascular accident, who is currently taking quetiapine (Seroquel) 50 mg twice daily, trazodone 25 mg nightly, and escitalopram (Lexapro) 10 mg daily, and is exhibiting increased combative behavior, paranoia, and psychotic symptoms?
How should I manage a 60-year-old male nursing home resident with bipolar disorder, yearly manic episodes and insomnia who is currently taking risperidone 1 mg twice daily and 4 mg at night plus valproic acid (Depakote) 500 mg daily?
What is the best antipsychotic for a 60-year-old male nursing home resident with bipolar disorder, currently on low-dose risperidone, valproic acid (Depakote), and zolpidem (Ambien), who is now experiencing manic symptoms, insomnia, impulsivity, and falls?
Can telmisartan cause elevated serum glutamic‑pyruvic transaminase (SGPT/ALT)?
What is the current status of research on stem‑cell‑derived pancreatic islet cells?
Is there any new data on a direct head‑to‑head comparison of tirzepatide versus retatrutide as studied in the TRIUMPH‑5 trial?
Does doxepin decrease pulse?
What is the appropriate transfusion rate for packed red blood cells in a stable adult with non‑emergent anemia?
Can ciprofloxacin precipitate hypoglycemia in patients with diabetes who are receiving insulin or sulfonylureas?

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.